Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 481, NWS Jackson, MS

August 21, 2006Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 21, 2006, 2:58 PM CDT for Leake County, Mississippi. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 2:58 PM CDT (19:58 UTC)
Expired
Aug 21, 2006, 3:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:06 PM CDTHAIL 1W Carthage, MSQUARTER SIZE HAIL WAS REPORTED WEST OF CARTHAGE.
Aug 21, 3:15 PM CDTTSTM WND DMGCarthage, MSA TREE WAS BLOWN DOWN ON HIGHWAY 16 IN CARTHAGE.
Aug 21, 3:55 PM CDTTSTM WND DMG6 W Lena, MSA FEW TREES WERE DOWN OFF HWY 25 NEAR THE LEAKE/SCOTT CO LINE. PEA HAIL ALSO OCCURRED. THIS DAMAGE OCCURRED WITH THE SAME STORM THAT PRODUCED THE DAMAGE JUST W OF LUDLOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 211957
SVRJAN
MSC079-212045-
/O.NEW.KJAN.SV.W.0481.060821T1958Z-060821T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 345 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARTHAGE...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE BY 320 PM CDT

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3290 8939 3285 8971 3258 8972 3259 8933

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:10 AM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 11:10 AM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT MON AUG 21 2006

.DISCUSSION...WATER VAPOR IMAGERY CLEARLY SHOWS THE CIRCULATION
AROUND THE MID-UPPER LEVEL ANTICYCLONE CENTERED OVER NORTHEAST
TEXAS. THIS IS RESULTING IN FAIRLY SWIFT EASTERLY FLOW ALONG THE
GULF COAST THAT WILL LIKELY BRING A FEW SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON TO OUR EASTERN COUNTIES AROUND HIGHWAY 84.
LOCAL RADARS INDICATED A FEW ISOLATED SHOWERS ALREADY TRYING TO
DEVELOP OVER SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI. SURFACE
ANALYSIS SHOWS A STALLED FRONTAL BOUNDARY DRAPED ACROSS NORTHERN
MISSISSIPPI THIS MORNING. A WEAKENING SHORTWAVE WAS NOTED ON
SATELLITE IMAGERY/RUC ANALYSIS DROPPING SOUTH OVER NORTHERN
MISSISSIPPI. THIS WAS RESULTING IN CLOUD COVER ALONG HIGHWAY 82 BUT
NO PCPN YET THIS MORNING. AS THE FRONT DRIFTS SOUTH INTO OUR
NORTHERN COUNTIES THIS AFTERNOON ALONG WITH THE SHORTWAVE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE
MORNING WET MICROBURST CHECKLIST SUGGEST THERE IS A RISK FOR
DAMAGING WINDS FROM THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON.
TEMPERATURES HAVE WARMED A LITTLE FASTER THAN EXPECTED IN OUR
NORTHEAST COUNTIES THIS MORNING. MOST SITES THERE WERE IN THE LOWER
90S BUT GTR REPORTED 97 LAST HOUR. THIS AREA MAY BE THE FIRST TO SEE
STRONG THUNDERSTORMS IN OUR AREA THIS AFTERNOON. UPDATED GRIDS FOR
TEMP TRENDS BUT REMAINDER OF FORECAST LOOKED GOOD AND NO ZONE
UPDATES NEEDED AT THIS TIME.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Aug 21, 4:17 AM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
417 AM CDT MON AUG 21 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220917-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
417 AM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED STRONG THUNDERSTORMS PRODUCING WIND GUSTS OF 40 TO 50
MPH ARE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR.

A SLOW MOVING FRONTAL BOUNDARY WILL DROP SOUTH INTO NORTHERN
PORTIONS OF THE FORECAST AREA TODAY AND SETTLE INTO THE
INTERSTATE TWENTY CORRIDOR LATE TONIGHT. AT LEAST ISOLATED
THUNDERSTORMS ASSOCIATED WITH THE FRONT SHOULD PUSH SOUTH TO THE
HIGHWAY 82 CORRIDOR TOWARD MIDDAY...WITH SCATTERED THUNDERSTORM
DEVELOPMENT EXPECTED TO BE MORE WIDESPREAD BY THIS AFTERNOON AND
EVENING. LEVELS OF WIND SHEAR AND INSTABILITY DO NOT APPEAR
SUFFICIENT FOR SEVERE WEATHER...BUT HOT SURFACE TEMPERATURES
CLOSE TO 100 DEGREES WILL ALLOW SOME CELLS TO PRODUCE GUSTY
WINDS.

...SEASONAL THREATS...
A FEW LOCATIONS WILL SEE HEAT INDEXES PUSH TO NEAR 105 FOR AN
HOUR OR TWO TODAY GENERALLY FROM NORTHEAST LOUISIANA AND WEST
CENTRAL MISSISSIPPI ACROSS TO THE GOLDEN TRIANGLE AND COLUMBUS
AREAS. RESIDENTS ENGAGED IN OUTDOOR ACTIVITY SHOULD TAKE
PRECAUTIONS TO AVOID OVER EXPOSURE TO THE HEAT AND BE SURE TO
DRINK PLENTY OF FLUIDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT SUNDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 21, 2:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     COLUMBUS AFB            33.63N 88.45W
08/21/2006  M58.00 MPH       LOWNDES            MS   ASOS

0130 PM     HAIL             COLUMBUS                33.51N 88.40W
08/21/2006  E0.50 INCH       LOWNDES            MS   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED NEAR COLUMBUS.

0150 PM     TSTM WND DMG     N LOUISVILLE            33.12N 89.05W
08/21/2006                   WINSTON            MS   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN NORTH OF LOUISVILLE.

0150 PM     HAIL             N LOUISVILLE            33.12N 89.05W
08/21/2006  E0.88 INCH       WINSTON            MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED NORTH OF LOUISVILLE. HAIL WAS
            OCCURRING BETWEEN 150 AND 157 PM.

&&

ECT
Local storm report, Aug 21, 2:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     N COLUMBUS              33.51N 88.40W
08/21/2006                   LOWNDES            MS   EMERGENCY MNGR

            2 TREES WERE BLOWN DOWN ON ROBINSON ROAD AND NORTH RIDGE
            ROAD IN NORTH COLUMBUS.

&&

ECT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:24 PM CDTSevere Thunderstorm WarningJANLowndes36 min
Aug 21, 1:54 PM CDTSevere Thunderstorm WarningJANWinston36 min
Aug 21, 1:56 PM CDTSevere Thunderstorm WarningJANNoxubee49 min
Aug 21, 2:44 PM CDTSevere Thunderstorm WarningJANNeshoba46 min
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningJANScott23 min
Aug 21, 3:54 PM CDTSevere Thunderstorm WarningJANLeake24 min
Aug 21, 4:03 PM CDTSevere Thunderstorm WarningJANScott42 min
Aug 21, 4:23 PM CDTSevere Thunderstorm WarningJANMadison25 min
Aug 21, 5:17 PM CDTSevere Thunderstorm WarningJANYazoo28 min
Aug 21, 5:17 PM CDTSevere Thunderstorm WarningJANHinds43 min
Aug 21, 5:28 PM CDTSevere Thunderstorm WarningJANSimpson47 min
Aug 21, 5:34 PM CDTSevere Thunderstorm WarningJANJasper26 min
Aug 21, 6:09 PM CDTSevere Thunderstorm WarningJANHinds44 min
Aug 21, 6:39 PM CDTSevere Thunderstorm WarningJANCopiah66 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.